Alert archive / Kansas / River Flood Warnings in 2014
River Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Apr 27, 2014, 10:22 AM CDT for Geary County, Kansas. It took effect at Apr 28, 2014, 12:40 AM CDT. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2014, 10:22 AM CDT (15:22 UTC)
- In effect from
- Apr 28, 2014, 12:40 AM CDT
- Expired
- Apr 28, 2014, 7:09 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Geary County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Lyon Creek near Junction City (JNCK1).
- Action stage
- 19 ft
- Minor stage
- 21 ft
- Moderate stage
- 35 ft
- Major stage
- 39 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06878600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
681 WGUS43 KTOP 271522 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1022 AM CDT SUN APR 27 2014 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Lyon Creek near Junction City affecting Geary County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC061-272322- /O.NEW.KTOP.FL.W.0001.140428T0540Z-140428T1209Z/ /JNCK1.1.ER.140428T0540Z.140428T0600Z.140428T0609Z.UU/ 1022 AM CDT SUN APR 27 2014 The National Weather Service in Topeka, KS has issued a * Flood warning for The Lyon Creek near Junction City. * from late tonight to Monday morning. * At 9:15 AM Sunday the stage was 11.9 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early Monday morning and continue to rise to near 21.1 feet by early Monday morning.the river will fall below flood stage by early Monday morning. * Impact...At 21.0 feet...The north bank of the creek floods near the Highway 77 bridge. && LAT...LON 3897 9686 3897 9682 3887 9690 3887 9693 3892 9692 $$
2 follow-up statements
358 WGUS83 KTOP 271930 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 229 PM CDT SUN APR 27 2014 ...The Flood Warning continues for the following streams in Kansas... Lyon Creek near Junction City affecting Geary County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC061-280329- /O.EXT.KTOP.FL.W.0001.140428T0542Z-140428T1209Z/ /JNCK1.1.ER.140428T0542Z.140428T0600Z.140428T0609Z.UU/ 229 PM CDT SUN APR 27 2014 The Flood Warning continues for The Lyon Creek near Junction City. * from late tonight to Monday morning. * At 2:15 PM Sunday the stage was 18.2 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early Monday morning and continue to rise to near 21.1 feet by early Monday morning.the river will fall below flood stage by early Monday morning. * Impact...At 21.0 feet...The north bank of the creek floods near the Highway 77 bridge. && LAT...LON 3897 9686 3897 9682 3887 9690 3887 9693 3892 9692 $$
925 WGUS83 KTOP 280058 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 758 PM CDT SUN APR 27 2014 ...The Flood Warning is cancelled for the following streams in Kansas... Lyon Creek near Junction City affecting Geary County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC061-280128- /O.CAN.KTOP.FL.W.0001.000000T0000Z-140428T1209Z/ /JNCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/ 758 PM CDT SUN APR 27 2014 The Flood Warning is cancelled for The Lyon Creek near Junction City. * At 7:15 PM Sunday the stage was 15.8 feet. * Flood stage is 21.0 feet. * Forecast...The river crested below flood stage at 18.4 feet. The river will fall to 6.2 feet by Monday evening. && LAT...LON 3897 9686 3897 9682 3887 9690 3887 9693 3892 9692 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 27, 6:58 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 27, 6:58 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 658 AM CDT Sun Apr 27 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 328 AM CDT SUN APR 27 2014 At 6Z SUN the center of a strong upper level trough was lifting east-northeast across central NM. A lead shortwave trough was rotating northeast across north TX and southern OK. Stronger ascent combined with isentropic lift and deep moisture advection was causing an area of strong elevated thunderstorms to develop over north central OK. These elevated thunderstorms will track to the north-northeast and may intensify as they move into the eastern half of the CWA. Other elevated thunderstorms may develop across most of the central and eastern KS through the morning hours of Sunday. The primary hazard will be large hail through the morning hours, though there could be some isolated wind damage with the stronger rotating elevated updrafts. Model forecasts show about 1500 to 2000 J/KG of MUCAPE along with 0-6KM effective shear increasing to 40 to 50 KTS after 12Z. The upper level trough over central NM will lift northeast into northwest KS by 00Z MON. A surface dryline currently over western KS and extending southward across the TX Panhandle will move northeast across into the western and central sections of the CWA this afternoon and should extend from EMP, north-northwest to Marysville by 21Z. The big question, will there be a break between the elevated thunderstorms during the morning hours and any possible surface based deep moist convection that develops along the surface dryline this afternoon, or will there be a continuous regeneration of lines or clusters of strong to severe thunderstorms ahead of the dryline that will continue from this morning through the afternoon hours. If we see a continuous generation of thunderstorms ahead of the dryline through the entire day, then the tornado potential will be very low with the primary hazard being large hail, damaging winds along with heavy rainfall. If the elevated thunderstorms move east into MO during the early afternoon hours and the cloud cover breaks up enough to destabilize the airmass out ahead of the dryline. Both the NAM and ARW models hint at this scenario and both show MLCAPE increasing to 2,000-2,500 J/KG ahead of the dryline across northeast and east central KS during the mid and late afternoon hours. If we see a break in the thunderstorms, then the second round of thunderstorms will probably initiate along the surface dryline and evolve into isolated to scattered supercell thunderstorms along and east of a Marysville to Emporia line. If isolated to scattered supercell thunderstorms develop then not only will large hail and damaging wind gusts be possible but so will isolated tornadoes. The 0-1 KM SRH will be between 150 and 250 J/KG east of the dryline and LCL will be below 3,000 feet, therefore parameters will be favorable for supercell thunderstorms to produce isolated tornadoes. By 00Z the dryline will push east to a Seneca, to Holton, to Lawrence, to Garnett line. The supercell thunderstorms will move northeast into western MO as the western edge of the deeper 850 MB moisture shifts east of the CWA. If the dryline pushes a bit faster to the east during the afternoon hours, then the supercell thunderstorms may develop just east of the CWA. If the dryline is a bit slower, then areas farther west from Washington, to Manhattan, to Council grove and points east could be affected by supercell thunderstorms. The next shift will have to watch the progression of the dryline and determine if there will be a break between this morning's elevated thunderstorms and the redevelopment of surface based supercell thunderstorms along the surface dryline. High temperatures will range form the mid 70s across the eastern counties of the CWA to near 80 degrees across the southwest counties of the CWA. West of the dryline across the western and southwestern counties of the CWA, forecast soundings show the mixed boundary layer increasing to near 700MB with steep adiabatic lapse rates. This will transport higher momentum parcels, with 45 KT winds from the south-southwest at 700MB towards the surface. Therefore, South-southwest surface winds will increase to 30 to 35 MPH with gusts of 45 to 50 MPH. The strong winds will occur along and southwest of a Republic to Clay Center, to Junction City to Council Grove line. A wind advisory will be issued from 1 PM through 600 PM for the extreme western and southwest counties of the CWA. Tonight, the dryline/pacific front will move east of the CWA. All the thunderstorms will move east into MO. Skies will become clear to partly cloudy across the CWA. Overnight lows will drop into the upper 40s to lower 50s. .LONG TERM...(Monday through Saturday) Issued at 328 AM CDT SUN APR 27 2014 Cutoff upper low over Nebraska will generally wobble eastward into Iowa by Tuesday then slow again as shortwave trough coming over the west coast ridge dive down into the high plains which will allow for expansion of the overall trough in the upper Midwest. Although the county warning area will still be dry on Monday as it will remain under the influence of the dry slot. However...the combination of moisture wrapping around the circulation center of the upper low and passage of a series of shortwave troughs with time from the north and northwest warrants keeping pops for showers starting Monday night into Thursday. There appears to be a window Wednesday night with little in the way of rain chances...otherwise it is difficult to narrow down a time period to remove precip chances across the area through Thursday until the upper low finally begins to lift off to the east by Friday. Will therefore go dry Friday on into the weekend. With some sunshine on Monday within the dry slot...will keep highs in the middle to upper 60s...then mainly the 50s Tuesday through Thursday with more in the way of cold air advection/clouds and precip chances. Lows through the week will generally be in the 40s...although some upper 30s/patchy frost will be possible if skies clear and winds decrease sufficiently overnight. At this point mixing appears will be fairly strong...so frost potential still looks low at this point. Will edge highs back up into the 60s for Friday and Saturday. && .AVIATION...(For the 12Z TAFs through 12Z Monday Morning) Issued at 648 AM CDT SUN APR 27 2014 Numerous thunderstorms will affect the terminals this morning and the stronger thunderstorms may produce hail and MVFR ceilings and visibility restrictions. Otherwise expect VFR conditions. Winds will be strong from the south at 15 KTS to 20 KTS with gusts of 23 KTS to 30 KTS. The winds will diminish after sunset and veer to the southwest after 6Z MON && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from Noon today to 7 PM CDT this evening FOR KSZ008-020-021-034>037. && SHORT TERM...Gargan LONG TERM...63 AVIATION...GARGAN
Hazardous weather outlook, Apr 27, 4:11 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 411 AM CDT SUN APR 27 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-280915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 411 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY MORNING HOURS WITH MAINLY THE POTENTIAL FOR LARGE HAIL. A DRYLINE WILL THEN MOVE ACROSS THE AREA IN THE LATE MORNING THROUGH THE AFTERNOON HOURS AND DEVELOP A LINE OF STORMS THAT WILL PUSH EASTWARD. THIS LINE OF STORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES... ESPECIALLY OVER THE NORTHEAST AND EAST CENTRAL COUNTIES THROUGH THE AFTERNOON HOURS. THE SEVERE WEATHER THREAT SHOULD END ACROSS THE AREA BY 6 PM. KEEP UP TO DATE ON THE LATEST FORECASTS CONCERNING THE SEVERE WEATHER POTENTIAL THROUGH THE DAY. A VERY HIGH FIRE DANGER IS EXPECTED BY LATE THIS AFTERNOON GENERALLY WEST OF A MARYSVILLE TO BURLINGTON LINE AS DRIER AIR OVERSPREADS THESE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A VERY HIGH FIRE DANGER IS AGAIN EXPECTED IN THE AFTERNOON PRIMARILY TO THE SOUTH OF A MINNEAPOLIS TO EMPORIA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON ACROSS THE NORTHEAST AND EAST CENTRAL COUNTIES.
In the hours before
Special weather statement, Apr 27, 9:46 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
946 AM CDT SUN APR 27 2014
KSZ054-055-058-271515-
COFFEY-LYON-OSAGE-
946 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...SOUTHEASTERN
LYON AND COFFEY COUNTIES...
THROUGH 1015 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 50
MPH ACROSS PORTIONS OF SOUTHERN OSAGE...SOUTHEASTERN LYON AND COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BURLINGTON...JOHN REDMOND RESERVOIR...HARTFORD...NEW STRAWN...COFFEY
COUNTY AIRPORT...LEBO...WAVERLY AND BETO JUNCTION. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 143 AND 164 COULD ALSO BE
AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3807 9597 3817 9597 3817 9600 3849 9594
3845 9551 3838 9551 3804 9554 3803 9560
TIME...MOT...LOC 1446Z 198DEG 43KT 3810 9581
GARGANSpecial weather statement, Apr 27, 10:11 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 AM CDT SUN APR 27 2014
KSZ055-056-058-059-271545-
ANDERSON-COFFEY-FRANKLIN-OSAGE-
1011 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR OSAGE...ANDERSON...NORTHERN
COFFEY AND FRANKLIN COUNTIES...
THROUGH 1045 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTH
AT 60 MPH ACROSS PORTIONS OF OSAGE...ANDERSON...NORTHERN COFFEY AND
FRANKLIN COUNTIES. TRAINED WEATHER SPOTTERS REPORTED THESE STORMS
WERE PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF AROUND 50 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MELVERN...GARNETT...WILLIAMSBURG...OSAGE CITY...GARNETT
AIRPORT...LYNDON...QUENEMO...POMONA
LAKE...RICHMOND...POMONA...GREELEY...BURLINGAME...PRINCETON...SCRANTO
N...LANE...CARBONDALE...OVERBROOK...OTTAWA...CENTROPOLIS...RANTOUL
AND WELLSVILLE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 158 AND 165 COULD ALSO BE AFFECTED. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 199 COULD ALSO BE
AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3803 9508 3803 9535 3829 9560 3840 9595
3887 9591 3887 9550 3874 9550 3873 9505
TIME...MOT...LOC 1511Z 199DEG 51KT 3850 9588 3841 9561
3814 9533
BARJENBRUCHLocal storm report, Apr 27, 10:13 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL 2 ENE WESTPHALIA 38.20N 95.46W
04/27/2014 E0.88 INCH ANDERSON KS TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL
&&
JBLocal storm report, Apr 27, 10:17 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 10 SSW JUNCTION CITY 38.89N 96.90W
04/27/2014 GEARY KS LAW ENFORCEMENT
LYON CREEK WELL OUT OF ITS BANKS. 50 FEET ACROSS IN ONE
SPOT.
&&
KCLocal storm report, Apr 27, 10:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM TSTM WND GST COFFEY COUNTY AIRPORT 38.30N 95.73W
04/27/2014 M48 MPH COFFEY KS AWOS
&&
JBSpecial weather statement, Apr 27, 10:21 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1021 AM CDT SUN APR 27 2014 KSZ024-271545- JACKSON- 1021 AM CDT SUN APR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON COUNTY... THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 55 MPH ACROSS PORTIONS OF WESTERN JACKSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DELIA...CIRCLEVILLE AND SOLDIER. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 3957 9572 3922 9585 3922 9603 3957 9604 TIME...MOT...LOC 1522Z 193DEG 50KT 3931 9594 BARJENBRUCH
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:42 AM CDT | Wind Advisory | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 1 more | 15 hr |
| Apr 27, 4:21 AM CDT | Special Weather Statement | TOP | Geary, Riley | 24 min |
| Apr 27, 4:47 AM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| Apr 27, 5:16 AM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Apr 27, 5:55 AM CDT | Special Weather Statement | TOP | Marshall | 35 min |
| Apr 27, 6:22 AM CDT | Special Weather Statement | TOP | Washington | 23 min |
| Apr 27, 6:43 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 32 min |
| Apr 27, 7:37 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Apr 27, 8:09 AM CDT | Special Weather Statement | TOP | Pottawatomie | 36 min |
| Apr 27, 8:48 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley | 87 min |
| Apr 27, 8:56 AM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Apr 27, 9:07 AM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| Apr 27, 9:14 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Apr 27, 9:20 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 40 min |
| Apr 27, 9:46 AM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Apr 27, 10:11 AM CDT | Special Weather Statement | TOP | Anderson, Franklin, Osage | 34 min |
| Apr 27, 10:21 AM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| Apr 27, 10:45 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 30 min |
| Apr 27, 10:56 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 34 min |
| Apr 27, 11:25 AM CDT | Areal Flood Advisory | TOP | Pottawatomie | 2 hr |
Nearby
River Flood Warnings in Kansas, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.